Rhode Island, 2016

Heavy Snow in Rhode Island, February 5, 2016

February 5, 2016 · NWS BOX · 8 events in 8 counties and zones

Low pressure traveling along a cold front stalled south of southern New England brought heavy rain, which changed over to heavy snow as temperatures dropped. This snow was extraordinarily wet and heavy, bringing down trees and wires across portions of southern New England.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure traveling along a cold front stalled south of southern New England brought heavy rain, which changed over to heavy snow as temperatures dropped. This snow was extraordinarily wet and heavy, bringing down trees and wires across portions of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 5, 3:52 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 5, 3:52 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
352 AM EST FRI FEB 5 2016

.SYNOPSIS...
COLD FRONT STALLING OFFSHORE WILL PROVIDE A FOCUS FOR LOW PRESSURE
TO TRAVEL ALONG AFTER SUNRISE. THIS LOW PRESSURE WILL DELIVER A
MIX OF RAIN CHANGING TO HEAVY SNOW ACROSS THE REGION. HIGH
PRESSURE BRINGS DRY WEATHER OVER THE WEEKEND...ALTHOUGH A WEAK
COLD FRONT SUNDAY MAY BRING A FEW CLOUDS. A COMPLEX COASTAL STORM
SHOULD AFFECT THE REGION LATER MONDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
400 AM UPDATE...

*** WESTWARD TREND IN THE SYSTEM HAS ALLOWED FOR WARNINGS AND
  ADVISORIES TO BE EXPANDED ***

BUSY NIGHT AS WE CONTINUE TO EVALUATE THE LATEST DATA AND TRENDS FOR
THIS UPCOMING WINTER SYSTEM. PRECIP SHIELD CONTINUES TO MOVE
WESTWARD AS MID-LEVEL TROUGH STRENGTHENS. GULF MOISTURE CONTINUES TO
POOL INTO THE REGION ALLOWING FOR PWATS TO BE CLOSE TO AN INCH.
BIGGEST TREND BETWEEN THE 12Z AND 00Z RUNS IS THAT THE GUIDANCE
CONTINUES ITS WESTWARD TREND.

HEAVY PRECIP SWATH OVER NJ AND EASTERN PA WILL CONTINUE TO MOVE
NORTHWARD AND IMPACT WESTERN MASSACHUSETTS. BECAUSE OF THIS
UPSTREAM TREND...HAVE EXPANDED THE WINTER WEATHER ADVISORY TO
INCLUDE ALL OF THE PIONEER VALLEY. ANY PRECIP THAT IS OR WILL FALL
WILL BE SNOW ACROSS THE EAST SLOPE OF THE BERKS AS MESONET SITES ARE
ALREADY REPORTING TEMPS INTO THE UPPER 20S TO LOW 30S EARLY THIS
MORNING. THIS TREND IS IN LINE WITH THE LATEST HRRR AND RAP
GUIDANCE.

ASIDE FROM THE EXPANSION...NO MAJOR CHANGES TO HEADLINES AT THIS
TIME. HAVE RECEIVED SEVERAL REPORTS OF EITHER SNOW...OR A WINTRY MIX
ACROSS CENTRAL MASS AND INTO CT. THIS IS ALSO IN LINE WITH THE
LATEST DUAL-POL DATA. HIGHER REFLECTIVITY ECHOES ARE STARTING TO
MOVE INTO WINDHAM COUNTY...WHICH WILL BE EITHER A MIX OR JUST SNOW
AS 925 MB TEMPS ARE ALREADY BELOW 32F PER SPC MESO DATA. ANTICIPATE
THE NEXT SEVERAL HOURS TO BE FAIRLY BUSY WITH RAIN/SNOW MIX
TRANSITIONING TO ALL SNOW AS UPPER LEVEL TROUGH APPROACHES FROM THE
WEST AND SURFACE LOW NEARS.

P-TYPE AND CHANGE OVER TIMING...

MOISTURE WILL CONTINUE TO SPILL INTO SOUTHERN NEW ENGLAND AS COASTAL
LOW MOVES ALONG STALLED COLD FRONT. AS MENTIONED EARLIER THE PRECIP
SHIED HAS EXPANDED FARTHER WESTWARD THEN ORIGINALLY FORECAST...WHICH
IS THE LATEST TREND IN ALL OF THE GUIDANCE...INCLUDING THE 06Z NAM.
CHANGE OVER HAS ALREADY STARTED TO OCCUR ACROSS SEVERAL LOCATIONS
AND EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS. STILL
CONCERNED ABOUT THE MORNING COMMUTE FOR MANY AREAS WEST OF THE I-95
CORRIDOR WHERE HEAVY WET SNOW WILL BE FALLING. ANTICIPATE THE CHANGE
OVER TO MAKE IT TO SOUTHEASTERN MASS INCLUDING BOS AND PVD CLOSER TO
THE 6-8 AM HOUR. THE CAPE AND ISLANDS WILL TAKE A BIT LONGER AS CAA
WILL TAKE A BIT OF TIME TO REACH THEM. FEEL IT WILL BE CLOSER TO
10AM-NOON. ALTHOUGH SLEET MAY MIX IN DURING THE TRANSITION...BELIEVE
MANY LOCATIONS WILL SWITCH FROM RAIN TO STRAIGHT SNOW.

QPF AND SNOWFALL AMOUNTS...

HAVE ADJUSTED THE SNOWFALL AMOUNTS SOME OVER THE PAST FEW HOURS.
GENERALLY BELIEVE THAT LOCATIONS WITHIN THE WARNING WILL GET AT
LEAST A SLOPPY 5-7 INCHES OF SNOW. HIGHER AMOUNTS ARE POSSIBLE
ESPECIALLY ACROSS THE CENTRAL HILLS WITHIN
TOLLAND...WINDHAM...WORCESTER AND PROVIDENCE COUNTIES. MOST OF THE
GUIDANCE IS IN AGREEMENT FOR QPF. THE BIGGEST ISSUE IS THE BOUNDARY
LAYER TEMPS AND THERMAL PROFILES. BELIEVE WE HAVE A GOOD TREND GOING
AT THIS TIME. SOME AREAS IN QUESTION WHICH COULD BE UPGRADED WITHIN
THE WARNING IS SOUTHERN BRISTOL AND PLYMOUTH COUNTIES. HOWEVER THESE
LOCATIONS MAY BE STUCK IN THE MIX LONGER KEEPING SNOWFALL AMOUNTS
LOW. HAVE GONE AHEAD AND UPGRADED THE EAST SLOPE OF THE BERK TO AN
ADV AS SNOW IS ALREADY STARTING TO FALL PER WEBCAMS. THE PIONEER AND
CONNECTICUT VALLEY MAY SEE LOWER AMOUNTS AS WELL THANKS TO
SHADOWING. SO EVEN THOUGH SNOW AMOUNTS ARE OUT...THERE STILL COULD
BE SOME CHANGES THANKS TO SOME MESOSCALE ISSUES.

IMPACTS...

DUE TO THE FACT THAT SNOW RATIOS WILL BE LOW WITH THIS STORM...AND
BANDING WITH 1+ INCH/HR RATES ARE POSSIBLE...HEAVY WET SNOW MAY LEAD
TO LOCALIZED POWER OUTAGES. THIS WILL BE EXACERBATED BY A LLJ AROUND
40 KT WITH THE POTENTIAL TO MIX DOWN SOME OF IT/S MOMENTUM.
THEREFORE...THE COMBINATION OF WIND GUSTS 30-40 MPH AND HEAVY WET
SNOW MAY INCREASE THE RISK.

THE OTHER PRIMARY IMPACT IS THAT THE CHANGE-OVER AND HEAVIEST
PRECIP/SNOW WILL BE OCCURRING DURING THE PEAK HOURS OF THE AM
COMMUTE...WITH LOCALIZED VISIBILITY RESTRICTIONS AND SLIPPERY
CONDITIONS POSSIBLE ON UNTREATED ROADWAYS.

&&

.SHORT TERM /2 PM THROUGH 6 PM TODAY/...

THE MORE DYNAMIC NATURE OF THIS SYSTEM IN RELATION TO PREVIOUS
PROGS SUGGEST A SLOWER END. ALTHOUGH THE NORTHERLY FLOW WILL BE
DRYING THE LOW LEVELS...SO THERE COULD BE A LITTLE BIT OF SNOW
LEFTOVER MID-LATE AFTERNOON ACROSS EASTERN MA BEFORE THINGS END BY
EARLY EVENING.

TEMPERATURES WILL BEGIN TO QUICKLY DROP OFF DURING THE LATE
AFTERNOON HOURS. THIS MAY CAUSE ANY UNTREATED ROADS TO BE SLIPPERY
FOR THE EVENING COMMUTE.

&&

.LONG TERM /TONIGHT THROUGH THURSDAY/...
BIG PICTURE...

LONGWAVE SCALE CONTINUES TO SHOW BUIDLING RIDGE IN THE WEST AND
DIGGING TROUGH IN THE EAST...POINTING TO WARM TREND WEST AND COOLING
EAST. SMALLER SCALE CONTINUES TO SHOW A THREE-RING CIRCUS OF
SHORTWAVES EITHER AFFECTING OR WITH POTENTIAL TO AFFECT OUR WEATHER
THROUGH THE LONG TERM PERIOD.  THIS IS ESPECIALLY TRUE WITH TWO
SHORTWAVES MOVING THROUGH THE EASTERN UPPER TROUGH TUESDAY-WEDNESDAY
WHERE INTERACTION BETWEEN THE SHORTWAVES COULD OCCUR.

MODEL MASS FIELDS ARE SIMILAR THROUGH THE WEEKEND. MODELS ALSO AGREE
ON TWO WEATHER SYSTEMS...ONE WELL OFFSHORE MONDAY AND A SECOND CLOSE
TO SHORE TUESDAY. BUT ALL SHOW DIFFERING SCENARIOS FOR HOW THESE
SYSTEMS WILL AFFECT SOUTHERN NEW ENGLAND. BEST CONFIDENCE IN
HANDLING THE EARLY WEEK SYSTEMS IS WITH THE GEFS /ENSEMBLES/

THE DAILIES...

TONIGHT-SATURDAY...HIGH CONFIDENCE.

COASTAL LOW MOVES OFF THROUGH NOVA SCOTIA AND HIGH PRESSURE BUILDS
OVER THE EASTERN USA.  EXPECT DRY WEATHER AND SEASONABLY COLD
TEMPERATURES. CLEAR SKIES AND DIMINISHING WIND OVER FRESH SNOW COVER
MAY LEAD TO COOLER TEMPS TONIGHT THAN INDICATED BY GUIDENCE. WITH
DEW POINTS IN THE TEENS AND WINDS BECOMING LIGHT...WE BUMPED
GUIDENCE DOWN A COUPLE OF DEGREES.  ON SATURDAY WITH WINDS ALOFT
SHIFTING SOUTHWEST...THE MIXED LAYER SHOULD REACH AROUND 950 MB.
TEMPS AT THAT LEVEL WOULD SUPPORT MAX SFC TEMPS IN THE MID TO UPPER
30S.

SUNDAY...MODERATE-HIGH CONFIDENCE.

NORTHERN STREAM SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT
CROSS THE NORTHEAST USA. THE GFS PUSHES THE FRONT THROUGH SOUTHERN
NEW ENGLAND LATE IN THE DAY WHILE THE ECMWF SEEMS TO LOSE THE FRONT
IN NORTHERN NEW ENGLAND. LIMITED MOISTURE AND DYNAMICS SUGGEST JUST
A FEW CLOUDS BUT NO PRECIP.  HIGH PRESSURE BUILDS SOUTH FROM QUEBEC
INTO NEW ENGLAND WITH COLDER AIR ARRIVING BY SUNDAY NIGHT.
TEMPERATURES AHEAD OF THE FRONT SUPPORT MAX SFC TEMPS IN THE LOWER
40S. THE COLDER AIR ARRIVING SUNDAY NIGHT SHOULD BRING MIN TEMPS
ROUGHLY 10 DEGREES COLDER THAN ON SATURDAY NIGHT.

MONDAY THROUGH THURSDAY...LOW CONFIDENCE.

SOUTHERN STREAM SHORTWAVE...AS PREVIOUSLY ADVERTISED...GENERATES A
SURFACE LOW OFF THE SOUTHEAST USA COAST. THIS COASTAL LOW THEN MOVES
NORTHEAST AND PASSES WELL OFFSHORE OF OUR AREA. NORMALLY THIS PATH
WOULD KEEP PCPN OFFSHORE. HOWEVER WITH THE HIGH TO THE NORTH WE
COULD DEVELOP SUFFICIENT MARINE FLOW OFF THE GULF OF MAINE TO BRING
CLOUDS AND PCPN MONDAY ESPECIALLY IN THE COASTAL PLAIN. TEMPERATURE
PROFILES WOULD SUPPORT MAINLY SNOW...BUT WITH POTENTIAL RAIN/SNOW
MIX NEAR THE COAST.

ANOTHER SHORTWAVE MOVES ASHORE FROM THE PACIFIC TONIGHT AND CROSSES
TO THE GREAT LAKES OVER THE WEEKEND. THIS DIGS AN UPPER TROUGH
OVER THE MIDWEST AND LEADS TO COASTAL LOW PRESSURE FORMING ALONG
THE MID ATLANTIC COAST LATE MONDAY NIGHT. THE LOW THEN MOVES UP
THE COAST TUESDAY AND PASSES OFFSHORE OF NEW ENGLAND. EACH MODEL
HANDLES THIS COASTAL LOW DIFFERENTLY...SO CONFIDENCE IN ANY ONE
SOLUTION IS LOW. CONFIDENCE SHOULD INCREASE OVER THE WEEKEND AS
THE SHORTWAVE MOVES FEET-DRY ON THE PACIFIC COAST.

BEST DYNAMICS UNDER THE LEFT EXIT REGION OF THE SUPPORTING UPPER JET
MOVES OFF TOWARD NOVA SCOTIA TUESDAY EVENING/NIGHT...SO BEST CHANCE
OF PCPN SHOULD BE ON TUESDAY THEN DIMINISH TO SHOWERS TUESDAY
NIGHT/WEDNESDAY. PTYPE AGAIN FAVORS SNOW INLAND AND SNOW OR A
RAIN/SNOW MIX ALONG THE COAST.

UPPER TROUGH/COLD POOL FROM THE MIDWEST LINGERS OVER THE NORTHEAST
USA THROUGH THURSDAY MAINTAINING SCATTERED TO WIDELY SCATTERED SNOW
SHOWERS WEDNESDAY AND POSSIBLY INTO THURSDAY.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TODAY/...

THROUGH 18Z...MODERATE CONFIDENCE. THE RAIN SHIELD CONTINUES TO
EXPAND NORTHWEST...COVERING MOST OF SRN NEW ENGLAND BY ABOUT
10-12Z. THIS WILL ALSO BRING ABOUT MVFR/IFR CONDITIONS DUE TO LOW
CIGS/VSBYS. THEN...AFTER 09Z ESPECIALLY THE RAIN WILL CHANGE TO
SNOW FROM NW- SE UNTIL IT/S ALL SNOW AWAY FROM THE ISLANDS BY
ABOUT 16Z. SOME ACCUMULATION IS POSSIBLE...ESPECIALLY ON GRASSY
SFCS. HOWEVER RUNWAYS MAY RECEIVE A PLOWABLE AMOUNT OF SNOW. THIS
WILL BE ACCOMPANIED BY MAINLY IFR CONDITIONS.

AFTER 18Z TOMORROW...MODERATE CONFIDENCE.
SNOWS/RAIN COME TO AN END AND VERY QUICK IMPROVEMENT TO VFR
EXPECTED.

KBOS TERMINAL...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN
TIMING OF PRECIP AND CHANGE TO SNOW EARLY THIS MORNING.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF DUE TO UNCERTAINTY IN
PRECIP TIMING.

OUTLOOK /TONIGHT THROUGH TUESDAY/...

TONIGHT THROUGH SUNDAY...HIGH CONFIDENCE. VFR.

MONDAY-TUESDAY...LOW CONFIDENCE. MVFR/IFR CONDITIONS IN SNOW OR
RAIN/SNOW MIX. NORTHEAST WINDS GUSTING 20-30 KNOTS ALONG THE COAST.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TODAY/...HIGH CONFIDENCE.

TODAY... NORTHERLY WIND GUSTS PICK UP THROUGH THE MORNING...WITH
GUSTS BETWEEN 30 AND 35 KT ALONG THE SOUTHERN WATERS...AND 35-45
KT ON THE EASTERN WATERS. GALE WARNINGS HAVE BEEN ISSUED FOR MUCH
OF THE DAY. SEAS BECOME HIGH...MAINLY 8-10 FT ON THE SE OCEAN
WATERS. OTHERWISE...EXPECT A PERIOD OF RAIN/FOG ACROSS THE WATERS
WITH A POSSIBLE CHANGE TO SNOW NEAR THE EASTERN SHORELINES.

OUTLOOK /TONIGHT THROUGH TUESDAY/...MODERATE CONFIDENCE...

TONIGHT...DIMINISHING NORTHWEST WINDS AROUND 30 KNOTS EARLY AND
POPPING UNDER 25 KNOTS AFTER MIDNIGHT. SEAS AS HIGH AS 14 FEET ON
THE OUTER WATERS WILL SUBSIDE OVERNIGHT TO 5-7 FEET BY MORNING.
SMALL CRAFT ADVISORY WILL BE NEEDED FOR MOST WATERS DURING THE
NIGHT.

SATURDAY-SUNDAY...SOUTHWEST WINDS SATURDAY BELOW 25 KNOTS BUT
GUSTING NEAR 25 KNOTS EAST OF CAPE ANN SATURDAY NIGHT. SEAS
DIMINISH SATURDAY BUT THEN RETURN TO NEAR 5 FEET EAST OF CAPE ANN
SATURDAY NIGHT. NORTHWEST WINDS SUNDAY BUT WINDS AND SEAS WILL BE
BELOW SMALL CRAFT CRITERIA.

MONDAY-TUESDAY...NORTH WINDS TURN NORTHEAST AND INCREASE TO AT LEAST
NEAR 30 KNOTS EACH DAY. DEPENDING ON THE EVENTUAL BEHAVIOR OF THE
TWO COASTAL LOW PRESSURE AREAS PASSING BY...THERE IS POTENTIAL FOR
WINDS TO REACH 35-40 KNOTS AT THIS TIME. LOW CONFIDENCE FOR GALES AT
THIS TIME...BUT THE POTENTIAL IS THERE. WINDS TURN BACK TO NORTHWEST
TUESDAY NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR CTZ003-
     004.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     CTZ002.
MA...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 PM EST
     THIS AFTERNOON FOR MAZ019>022.
     WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
     MAZ004>007-012>018-026.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MAZ002-003-008>011.
RI...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 3 PM EST
     THIS AFTERNOON FOR RIZ007.
     WINTER STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR
     RIZ001>006.
MARINE...GALE WARNING FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR ANZ231>235-237-250-254>256.
     SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 PM EST THIS
     EVENING FOR ANZ230-236-251.

&&

SYNOPSIS...WTB/DUNTEN
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...WTB
AVIATION...WTB/DUNTEN
MARINE...WTB/DUNTEN
Hazardous weather outlook, Feb 5, 4:01 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
401 AM EST FRI FEB 5 2016

CTZ002-MAZ002-003-008>011-060915-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
401 AM EST FRI FEB 5 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ004>007-012>018-026-RIZ001>006-060915-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-
401 AM EST FRI FEB 5 2016

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-024-RIZ008-060915-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
401 AM EST FRI FEB 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

GUSTY NORTHWEST WINDS MAY REACH 45 MPH AT TIMES. THIS COMBINED
WITH ANY WET SNOW MAY BRING DOWN SMALL BRANCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ019>022-RIZ007-060915-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NEWPORT RI-
401 AM EST FRI FEB 5 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COASTAL STORM IS LIKELY TO AFFECT THE REGION MONDAY INTO
TUESDAY BUT CONFIDENCE IN THE TIMING AND IMPACTS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-254>256-060915-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
401 AM EST FRI FEB 5 2016

...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE POSSIBLE AGAIN MONDAY INTO TUESDAY. LOW
CONFIDENCE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-251-060915-
BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
401 AM EST FRI FEB 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GALE FORCE WINDS ARE POSSIBLE MONDAY INTO TUESDAY. LOW CONFIDENCE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Bristol

When
February 5, 5:45 AM EST to 5:45 PM EST
Where
Bristol forecast zone
Reported by
Emergency Manager
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Three to eleven inches of snow fell across Bristol County.

Heavy Snow, Western Kent

When
February 5, 5:45 AM EST to 4:45 PM EST
Where
Western Kent forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

One to nine inches of snow fell across western Kent County. In addition, heavy snow downed trees on Flat River Road and Page Drive in Coventry.

Heavy Snow, Eastern Kent

When
February 5, 5:45 AM EST to 4:45 PM EST
Where
Eastern Kent forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across eastern Kent County. In addition, heavy snow downed a tree on Stony Creek Drive in West Warwick.

Heavy Snow, Northwest Providence

When
February 5, 5:45 AM EST to 4:45 PM EST
Where
Northwest Providence forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Five to twelve inches of snow fell across northwestern Providence County. In addition, heavy snow downed trees and wires in Scituate. A utility pole and several tree limbs were downed in Burrillville.

Heavy Snow, Southeast Providence

When
February 5, 5:45 AM EST to 4:45 PM EST
Where
Southeast Providence forecast zone
Reported by
Emergency Manager
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across southeastern Providence County.

Heavy Snow, Washington

When
February 5, 7:00 AM EST to 4:45 PM EST
Where
Washington forecast zone
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across Washington County.

Heavy Snow, Block Island

When
February 5, 7:00 AM EST to 5:00 PM EST
Where
Block Island forecast zone
Reported by
COOP Observer
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Five to six inches of snow fell across Block Island.

Heavy Snow, Newport

When
February 5, 7:15 AM EST to 5:00 PM EST
Where
Newport forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Two to eight inches of snow fell across Newport County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619707, 619708, 619709, 619711, 619712, 619713, 619714, 619710.